Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 46, NWS Chicago, IL

June 10, 2004LaSalle County, Illinois

NWS Chicago, IL issued this tornado warning at Jun 10, 2004, 6:17 PM CDT for LaSalle County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 6:17 PM CDT (23:17 UTC)
Expired
Jun 10, 2004, 6:45 PM CDT
In force
28 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 87 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 5:55 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WFUS53 KLOT 102317
TORLOT
ILC099-102345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
616 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 616 PM CDT...A TRAINED SPOTTER REPORTED FUNNEL CLOUDS GOING UP  
  AND DOWN NEAR THE TOWN OF TONICA....  MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL BE NEAR...
  OGLESBY AROUND 625 PM CDT.
  UTICA AROUND 635 PM CDT.
  NAPLATE AROUND 645 PM CDT.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THIS AREA.
DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.

LAT...LON 4123 8925 4111 8908 4135 8871 4151 8892
$$

FISHER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:30 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 10, 3:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT THU JUN 10 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
FCST FOCUS ON SHORT TERM WITH TSRA DVLPMNT TNGT AND POTENTIAL HVY RA
AND RESULTING FLOODING. SFC BNDRY JUST N OF VPZ TO DPA TO JUST N OF
DBQ...AND HAS MOVD LTL DURG DAY. AREA OF MAINLY -RA CONTS TO SLOLY
NEWRD THRU NRN IL INTO SRR WI AS SHORT WAV SHEARS NE INTO UPR RDG.
HEAVIER RA THIS A.M. PUT DOWN UP TO 2 INCHES ACROSS EXTREME NERN IL.
TSRA CONT TO DVLP ACROSS CNTRL IL AND SWRN IA SSWWRD ACROSS MOST OF
MO IN WHERE BREAKS IN CLOUDS HAVE ALLOWED GOOD SFC HEATING AND
RESULTING DESTABALIZATION AHEAD OF NEXT SHORT WAV CURRENTLY LIFTING
NNE FM ERN OK AND NEB. THIS SHORT WAV FCST TO MOV NE AND INTO W
CNTRL IL DURG THIS EVE...ENHANCING LO LVL CONVERCENGE ALONG AND LIFT
OVR BNDRY ACROSS NRN IL. WHILE OVERALL DURATION OF HVY RA EXPECTED
TO BE SOMEWAT LIMITED...PRECIP WATER OF 2+ INCHES SUGGESTS
TORRENTIAL DOWNPOURS PSBL SO WILL POST FLOOD WATCH GENERALLY N OF
FREEPORT TO VALPARAISO LN FOR TNGT. SHORT WAV TO CROSS THRU NERL IL
DUR EARLY FRI MORNING ENDING FLASH FLOOD POTENTIAL...THO MAIN STEM
PROBLEMS TO LINGER IF QPF POTENTIAL REALIZED. WRN PORTION OF BNDRY
LIFTS NWRD AS UPR TROF ROTATES ACROSS NRN PLAINS...WHILE BNDRY
REMAINS ACROSS NRN IL. UPR SUPPORT MISSING BUT WITH BNDRY ACROSS
AREA FRI WL CONT CHC TSTA.

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TONIGHT N OF FEP-VPZ LN.
IN...FLOOD WATCH TONIGHT N OF FEP-VPZ LN.
LK MI...NONE.

.AVIATION DISCUSSION FOR 18Z TAFS...

NEARLY STATIONARY FRONTAL BOUNDARY RIGHT ACROSS HEART OF FCST AREA
THIS NOON HOUR...WITH 17Z SFC ANALYSIS DEPICTING FEATURE FROM
IMMEDIATELY SOUTH OF KRFD...TO BETWEEN KDPA AND KORD...TO JUST NORTH
OF KMDW AND KGYY. IFR/LIFR TO THE NORTH OF THE FRONT WITH MVFR/VFR
TO THE SOUTH. POSITION OF FRONTAL BOUNDARY AND SUBSEQUENT LOCATION
OF IFR CONDITIONS MAIN FORECAST CHALLENGE NEXT 18-20 HOURS OR SO
WITH SIG IMPACT ON TERMINALS.

ON THE LARGER SCALE...RUC H7 ANALYSIS AND SAT LOOPS INDICATE ONE
S/WV SHEARING THROUGH IA/WRN IL INTO UPPER RIDGE...WITH SFC PRES
FALLS ALONG/NORTH OF FNT. THIS HAS ALLOWED WHAT LITTLE MOVEMENT OF
FRONT THERE IS TO BE NORTHWARD...WITH FRONT MOVING NORTH THROUGH
KMDW LAST 2 HOURS. WITH FRONT ALMOST ON TOP OF KORD BIG QUESTION IS
HOW FAR NORTH IT GOES THIS AFTN. WITH WAVE SHEARING INTO SRN WI BY
00Z...EXPECT ANY FURTHER NORTHWARD PROGRESSION TO BE
MINIMAL...THOUGH LIKELY WILL GET OVER OR THROUGH KORD. THUS HAVE
PLAYED TAFS THIS WAY...WITH WINDS COMING AROUND SW FOR AFTN HOURS
AND IMPROVEMENT IN CIG/VIS TO VFR/OCNL MVFR.

2ND S/WV LIFTING OUT OF SRN PLAINS PROGGED INTO AREA TONIGHT...WITH
GFS/ETA BOTH DEVELOPING VERTICAL MOTION MAX AROUND 06Z. HAVE TRIED
TO INDICATE MINIMUM IN RA THREAT DURING EARLY EVE HOURS BEFORE THIS
SECOND WAVE ARRIVES. BOTH GFS AND ETA DEVELOP SFC WAVE ALONG FRONT
AND PUSH IT NORTH TOWARD WISCONSIN BORDER...THOUGH SLIGHT TIMING
DIFFERENCES WITH GFS FASTER. BOTH AGREE THAT SECOND MID LEVEL TROUGH
AXIS MOVES EAST OF THE FCST AREA FRI MORN...WITH S/WV RIDGING
DEVELOPING OVER IL BY MIDDAY. THUS HAVE ENDED RA BY 14Z...THOUGH
FRONT THEN SAGS BACK SOUTH BEHIND SFC WAVE WITH NE FLOW DVLPG
KEEPING IFR CONDITIONS FOR TERMINALS.

RATZER

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER
Hazardous weather outlook, Jun 10, 4:30 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUN 10 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-111100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU JUN 10 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...MIANLY
SOUTH OF INTERSTATE 80. THE MAIN THREATS WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS DEVELOPING OVER CENTRAL ILLINOIS LATE THIS AFTERNOON
MAY BECOME SEVERE AS THEY MOVE INTO AREAS SOUTH OF INTERSTATE 80
THIS EVENING.  OVERNIGHT...THESE STORMS ARE EXPECTED TO EVOLVE INTO
A THUNDERSTORM CLUSTER OVER NORTHERN ILLINOIS AND NORTHWEST
INDIANA.  THESE CONDITIONS SUPPORT AN ELEVATED RISK OF HEAVY
RAINFALL...THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR A LARGE
PART OF NORTHERN ILLINOIS AND EXTREME NORTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE ONGOING INTO FRIDAY MORNING.  BY FRIDAY
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED.  THERE
WILL REMAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY...AND AGAIN
ON WEDNESDAY.  THESE STORMS ARE EXPECTED TO BE SCATTERED AND SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-111100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT THU JUN 10 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

OCCASIONAL THUNDERSTORMS WILL DEVELOP OVER SOUTHERN LAKE MICHIGAN
THIS EVENING...AND CONTINUE OVERNIGHT.  AT THIS TIME...NONE OF
THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...AND AGAIN
ON WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:03 PM CDTSevere Thunderstorm WarningLOTLaSalle42 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.